Nearly all people who use heroin use at least one other drug. Some of these combinations are less risky than others. The overwhelming majority of heroin overdoses are caused by combining heroin with alcohol or other drugs, especially sedatives.
These are some of the most dangerous and potentially fatal combinations.
Consuming alcohol along with heroin significantly increases the risk of overdose because it leads to shallow breathing, lowered blood pressure and heart rate, deep sedation or even a coma.
Commonly used for treating a number of conditions including anxiety and insomnia, benzodiazepines (Xanax, Valium, Restoril, etc.) are often used in conjunction with opioids such as heroin. Because both opioids and benzodiazepines can slow the rate of breathing, it is highly risky to mix the two. This combination can also make the overdose reversal drug naloxone less effective when it is used to try and save someone from an overdose.
Commonly known as a "speedball" or "dynamite," the use of heroin and cocaine together can pose serious risks. Heroin and cocaine have opposing effects on the central nervous system; heroin depresses it and cocaine stimulates it. Both heroin and cocaine can cause breathing difficulties and adversely affect a person’s heart rate, which can lead to overdose.
This also holds true for mixing other opioids such as morphine, fentanyl, oxycodone, hydrocodone, etc. with alcohol, benzodiazepines and cocaine – the effects are identical. It is best not to combine these drugs, but if that is not possible, it is safer to use less of each drug.